SIX NATIONS — Public Health officials are sounding the alarm after samples of a new drug combination has been found circulating in the community.
The drug contains a mixture of Fentanyl, caffeine and benzodiazepines. Benzodiazepines, sometimes called benzos, are legally prescribed as anti-anxiety or anti-seizure medications but when combined with Fentanyl, are being marketed on the street as “down” heroin.
Six Nations Health Services issued the alert last week around the same time Brantford Police also issued the alert about the substance.
Since Fentanyl already depresses the nervous system, adding another nervous system depressant like a benzodiazepine can increase the risk of overdose.
Overdose symptoms include prolonged sedation, sleepiness, muscle relaxation, slowed breathing, slurred speech, loss of consciousness, and blackouts/memory loss.
Naloxone, a drug used to reverse the effects of opioid overdoses from drugs like Fentanyl and Heroin, will not be effective in reversing the effects of a benzodiazepine overdose, the public health alert notes.
It will work on the Fentanyl overdose symptoms, however, and public health has free Naloxone kits available for pick-up at Six Nations Mental Health and Addictions at 1769 Chiefswood Road.
Even if a Naloxone kit is administered, the person might not wake up or regain consciousness and people are encouraged to call 911 and continue to administer more Naloxone if the person overdosing takes less than 10 breaths per minute.
Benzodiazepines cause a dependence in the body that can cause seizures from sudden withdrawal. Some well-known benzodiazepines include Lorazepam, Clonazepam, Diazepam (Valium), and Oxazepam.
The drug is found in various colours and textures, public health noted, so it cannot be identified by smell or sight alone.
Naloxone kits are also available at the Six Nations Crisis Hub at 1546 Chiefswood Road.